A reader worries about the side effects of taking the pill for long time.
My 17-year-old daughter wants to go on the pill. She does have a steady boyfriend and they have been together for six months. I am in favour of them using contraception, but it occurs to me if she starts at 17 and takes it till menopause, that’s a long time to take any kind of drug. Have any studies been done on this subject?
Choosing a method of birth control is a very personal matter and can be influenced by a variety of factors. There is considerable research related to long-term use of the contraceptive pill and the potential side effects. While some research has linked long term use to some forms of cancer or infertility no definitive causal association can be made. What is perhaps of more interest is the large amount of research into the effectiveness of oral contraceptives in younger women (aged 15-25) who often forget to take it on a regular basis.
There is a range of contraceptive options available, including barrier methods (like condoms and diaphragms), pills, implants, injections and intrauterine devices (IUDs). Each has pros and cons that need to be weighed up, including cost, convenience, potential side effects and the ability to protect against both pregnancy and sexually transmitted infections. It is important that this is a decision made by the couple together and a discussion with a GP about the best approach might be a good way forward.
Submit Your Questions
Have you got a question you’d like us to tackle?
Fill out the form below or send questions to Family Forum, The Advertiser, 31 Waymouth St, Adelaide 5000.
We treat communications in strict confidence except when the law demands otherwise, as in child abuse.
Relationships Australia (SA) appoints panels of general practitioners, medical specialists, lawyers, therapeutic and financial counsellors to discuss each letter before the appropriate professional answers it.